For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Hallucinations Go to previous topic Go to next topic Go to higher level

By chroop67 On 2012.03.06 14:00
I know there have been other posts about hallucinations on here but I just need to post. My Mom, 79 PD for 14+ years, has been hallucinating infrequently for the past 2-3 years but it is has slowly ramped up and is now an almost daily occurrence. Most of her hallucinations involve children and she always references their skin colour being 'dark'. My mom is NOT in anyway prejudice but she always points out that the children are 'dark' or 'black'. She rambles on and on about them being in her room at night and the fact that she is exhausted from having to babysit them.
What does this mean? Is her PD on a rapid decline? She sleeps a lot now and most conversations with her exhaust me. Nothing has changed in her meds. Her short term memory has declined and now she can't even get the facts of events that happened long ago correct anymore. They get all jumbled into a mish-mash of a story. Every once in a while she even alludes to the fact that maybe she is going 'nuts'. I feel numb and at a loss as to how to help her

By LOHENGR1N On 2012.03.06 15:19
I believe most of the hallucinations with Parkinson's Disease are brought about as side-effects of certain medications. While I'm not ruling out the peripheral vision's (you know catching something out of the corner of you eye and thinking it is something only to realize it isn't what you thought at first) kind of thing. But many of the full blown hallucinations reported can be traced to medication. Some of the anti-Parkinson drugs can over time reach levels in our system which would cause us to hallucinate.

This is very confusing to not only patient but also caregiver/partner. You mention She sleeps a lot and is exhausted. Also that conversations with her leave you exhausted, She's probably exhausted from these conversations too. Not only because she's confused but she's trying to explain to you what she see's and means and it isn't coming out to make sense to either of you. Add to that fact she's putting effort forth to make her voice stronger and it is quite strength sapping. You said she hasn't had a medication adjustment or change lately, other things going on that can lead to it being medicine related are, weight loss, if she's losing weight then she's getting more medication in relation to her body mass than she was. Dehydration can effect the way her "normal" dose works. Infections can cause interactions not readily thought about. Any rapid decline would suggest to me something else is at work along with the P.D. While there are cases of rapid onset and rapid progression it is "normally" throughout the course of that case of Parkinson's. Or if it starts off progressing quickly it will progress quickly. So marked changes in progression generally suggest another added component at work.

Of course this is just a general observation on my part and I'm not a Doctor but I'm a patient and been around awhile. there are exceptions to every rule and case but I'd look into these possible changes to rule out fluctuation in her medicine levels. I hope this helps some and gives you some ideas to look into to help your Mom. It's always better to have something to look for and be proactive than it is to feel there is nothing you can do and you're helpless. Take care, best of luck and hang in there.

By susger8 On 2012.03.07 08:03
Even if her meds have not been changed, as a person progresses through the disease, the doses that worked in the past may now be too high. Over time, the meds become less effective, and more likely to cause side effects. I would ask her neurologist to re-evaluate her meds in view of the constant hallucinations.

I fought with my dad's original neurologist for some time about the amount of meds he was on. When we switched to a Movement Disorder Specialist, the first thing he did was taper my dad off everything but Sinemet, and he changed the Sinemet from long-acting to regular. These changes helped my dad's mental state quite a lot.

Sue

By karolinakitty On 2012.03.07 09:01
Chroop... I would maybe check out the UTI and meds first..but I think your real question was about how to deal with it. I can't personally help on the hallucinations issue. Below are two links I had bookmarked for hallucinations they may help you a little in dealing with it. Sorry no personal experience.

http://www.everydayhealth.com/alzheimers/alzheimers-hallucinations-and-delusions.aspx

http://www.dementiacarecentral.com/caregiverinfo/hallucinations-and-delusions

By parkinit On 2012.03.07 22:25
I agree with Lo - med adjustments may be in order.

We've dealt with a LOT of hallucinations and med adjustments always helped. Theymay not completely remove all the hallucinations, but it should help.

By AnnaD On 2012.03.09 14:44
croop67...Hi! my name is AnnaD. My husband also was having terrible hallucinations. At first he saw "scary, ugly people" as he put it! He was terrified. As soon as it got dark outside I quickly closed all the windows and drew the blinds. There was always an inch or two to the window sill and he would place towels so he couldn't see outside! He came up with stories that these little people would come and take him away so he would go into a panic if someone came to the front door! It was terrible for him and me to see him so scared! Then all of a sudden the scary people became children and then just men. He wasn't afraid of them but didn't like them in his house. My doctor had told me to cut down on his Amantadine (which he has taken for years!) When I did this, he was like a drug addict in withdrawal....Terrible!!! I believe my doctor had me wean him off too fast (as so many people here on the forum thought also!) Since my doctor would not return my calls, I put him back on the Amantadine. He was on 3 per day and I weaned him back to 2 per day. He has now started Aricept 23mg for his dementia which had gotten worse than the hallucinations. I have learned through experience that there are no answers and that everyone is different and that some times you need to be your own doctor! My husband is doing better. Don't know why and neither does the doctor but I am taking it one day at a time. I know this is a very upsetting and stressful time for you with your mom. Just hang in there and take it one day at a time because you never know what tomorrow my bring. Hang in there and good luck!!!

By AnnaD On 2012.03.09 14:45
chroop67 sorry I spelled your name wrong!

By chroop67 On 2012.03.09 20:04
Thank-you for all your thoughtful responses. We were at the neurologist in January and he added aricept but after a few weeks we noticed no difference, good or bad. We have since stopped it. She is on a low dose of sinemet. I think its just disease progression. She is so suspicious and thinks every conversation is about her. I can reassure her today that her suspicions are incorrect but by tomorrow she is upset again. She is so altered. I love her and she is a great mom but she is a shadow of her former self.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you